A: It’s hard to know exactly what might be going on without meeting with you personally and asking you some more questions. At the age of 13, your symptoms could be explained by several things. Sometimes girls your age go through some pretty intense hormonal changes that can dramatically affect your mood, causing crying spells, irritability, sleep changes and so forth. However, you are also at an age where school gets more difficult, friendships can change, peer pressure becomes more serious and your individual personality is developing further.
If you have been on medication for the severe ADD that you mentioned, you might be experiencing side effects. Many ADD meds are stimulants and one of the common side effects is anxiety.
It is also possible that you have developed clinical anxiety or depression or both, and it’s not uncommon to experience them together. These are real psychological disorders that don’t always relate to what might be going on in your life. So even if things seem to be going well, you get plenty of love and attention, and you have lots of friends, you can still develop anxiety or depression.
This website has some online quizzes you can take if you want to clarify things further, but based on what you have said, I would suggest that you have a serious chat with your parents about what you are going through. In addition, you should talk to the doctor who is treating your ADD and let them know about these new symptoms. You, your parents and your doctor can then decide if it is time to also contact a therapist or counselor to help you feel better faster.
All the best,
Dr. Holly Counts